Study of superstable solutions of the van der Pol equation. (Études des solutions surstables de l’équation de van der Pol.) (French) Zbl 1077.34060

Summary: It is well known that the forced van der Pol equation \(\varepsilon\ddot u+ (u^2- 1)\dot u+ u= \alpha\) (where \(\dot u= {du\over dt}\) and \(\varepsilon\to 0\)) in a singularly perturbed differential equation having exceptional solutions (called canards) for some values of \(\alpha(\varepsilon)\). There are exactly two distinct complex canards solutions \((v^+,\alpha^+)\), \((v^-,\alpha^-)\) of the transformed equation \(\varepsilon v{dv\over du}= (1- u^2 )v+ \alpha- u\), which are bounded in wide open sets of \(\mathbb{C}\), including a whole half-plane containing the points \(u= 0\) and \(u= 1\). We first prove the existence of a uniform asymptotic development of the solution \(v^+\) in sectors centered at \(u=-1\), like \(\{0< \arg(x +1)< 2\pi/3\), and \(|x+ 1|> |X_1|\,|\varepsilon|^{1/3}\}\). Explicit asymptotic approximations for \(\alpha^+- \alpha^-\) as \(\varepsilon\to 0\) and, as \(n\to\infty\), of the \(a_n\) (of the asymptotic serie \(\widehat\alpha= \sum a_n\varepsilon^n\) corresponding to \(\alpha\)) can then be calculated.


34E15 Singular perturbations for ordinary differential equations
34A25 Analytical theory of ordinary differential equations: series, transformations, transforms, operational calculus, etc.
34M60 Singular perturbation problems for ordinary differential equations in the complex domain (complex WKB, turning points, steepest descent)
Full Text: DOI Numdam EuDML


[1] Benoît, Éric), Callot, Jean-Louis), Diener, Francine) et Diener, Marc). Chasse au canard, Collectanea Mathematica, 31(1-3), 37-119, 1981. · Zbl 0529.34046
[2] Canalis-Durand, Mireille). - Caractère Gevrey du développement formel des solutions canard de l’équation de van der Pol, C. R. Acad. SciencesParis Sér. I Math., 311 (1), 27-30, 1990. · Zbl 0749.34031
[3] Fruchard, Augustin) et Schäfke, Reinhard). - Exceptional complex solutions of the forced Van der Pol equation, Funkcialaj Ekvacioj, 42(2), 201-223, 1999. · Zbl 1141.34332
[4] Liénard, A.). - Étude des oscillations entretenues, Revue générale d’électricité, 22(23), 901-954, 1928.
[5] Olver, F.W.J.). - Asymptotics and special functions, New York, Academic Press, 1974. · Zbl 0303.41035
[6] Van Der Pol. - Relaxation oscillations, Philos. Mag., (2-7), 978-992, 1926.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.